Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 78, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 4:20 PM EDT for Colleton County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 4:20 PM EDT (20:20 UTC)
- Expired
- May 7, 1998, 5:20 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:30 PM EDT | Thunderstorm Wind 50 | Lodge, SC | Several trees down. |
| May 7, 4:40 PM EDT | Thunderstorm Wind 50 | Green Pond, SC | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 072019 RRA SVRCHS SCC029-072120- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 420 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COLLETON COUNTY IN SOUTH CAROLINA * UNTIL 520 PM EDT * AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN WEST CENTRAL COLLETON COUNTY NEAR YEMASSEE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREEN POND NEAR HWY 17 AND STATE ROUTE 303 AT 430 PM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 7, 2:45 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 245 PM EDT THU MAY 7 1998 LOW LEVEL JET OF 35-40 KT WILL BE ACROSS S COASTAL SC/SERN GEORGIA THROUGH MUCH OF THE OVERNIGHT PERIOD AS UPPER LEVEL DYNAMICS MOVE INTO PLACE FOR THE NEXT ROUND OF SIGNIFICANT/ POTENTIALLY SEVERE WEATHER. WITH DEWPOINTS REMAINING IN THE MIDDLE 60S TO AROUND 70... WOULD LIKE TO LEAVE IN FEW POSSIBLY SEVERE TONIGHT. CWF...WILL CONTINUE CURRENT TREND WITH WINDS AND SEAS. .CHS...SCA CAPE ROMAIN TO SAVANNAH. CHS AIRPORT 067/085/063/084 731 CHS CITY 070/083/068/081 SAV AIRPORT 068/086/064/086 731 JH
In the hours before
Special weather statement, May 7, 4:00 PM EDT, 20 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050- AMZ330-335-350-352-354-081200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 400 PM EDT THU MAY 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER IN GEORGIA... BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL A WARM FRONT WILL MOVE NORTH OF THE AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACH FROM NORTHWEST. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA. WITH DEW POINTS REMAINIING IN THE UPPER 60S TO AROUND 70...SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE GREATEST THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER INFORMATION...STATEMENTS AND POSSIBLE WARNINGS. JH
Special weather statement, May 7, 4:00 PM EDT, 20 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050- AMZ330-335-350-352-354-081200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 400 PM EDT THU MAY 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER IN GEORGIA... BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL A WARM FRONT WILL MOVE NORTH OF THE AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACH FROM NORTHWEST. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA. WITH DEW POINTS REMAINIING IN THE UPPER 60S TO AROUND 70...SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE GREATEST THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER INFORMATION...STATEMENTS AND POSSIBLE WARNINGS. JH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:50 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 45 min |
| May 7, 2:40 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 45 min |
| May 7, 3:27 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 48 min |
| May 7, 4:34 PM EDT | Tornado Warning | CHS | Colleton | 46 min |
| May 7, 5:15 PM EDT | Tornado Warning | CHS | Charleston | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.